A Nonlocal Isoperimetric Problem with Dipolar Repulsion

Cyrill B. Muratov, Thilo M. Simon

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

We study a geometric variational problem for sets in the plane in which the perimeter and a regularized dipolar interaction compete under a mass constraint. In contrast to previously studied nonlocal isoperimetric problems, here the nonlocal term asymptotically localizes and contributes to the perimeter term to leading order. We establish existence of generalized minimizers for all values of the dipolar strength, mass and regularization cutoff and give conditions for existence of classical minimizers. For subcritical dipolar strengths we prove that the limiting functional is a renormalized perimeter and that for small cutoff lengths all mass-constrained minimizers are disks. For critical dipolar strength, we identify the next-order Γ -limit when sending the cutoff length to zero and prove that with a slight modification of the dipolar kernel there exist masses for which classical minimizers are not disks.

Original languageEnglish (US)
Pages (from-to)1059-1115
Number of pages57
JournalCommunications in Mathematical Physics
Volume372
Issue number3
DOIs
StatePublished - Dec 1 2019

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint

Dive into the research topics of 'A Nonlocal Isoperimetric Problem with Dipolar Repulsion'. Together they form a unique fingerprint.

Cite this